What Are the Effects of Too Much Potassium?

Helen Akers

The medical term for having too much potassium in the bloodstream is hyperkalemia. This condition can interfere with the body's ability to regulate heart rhythm and provide adequate muscle strength. Side effects range from excess intestinal gas to low blood pressure and paralysis.

Bananas are high in potassium.
Bananas are high in potassium.

Mild symptoms of too much potassium include an upset stomach, nausea, diarrhea, vomiting, and bloating or gas. These side effects can occur when the amount of potassium in the blood stream is still considered safe. Some individuals may experience mild symptoms with normal potassium levels, particularly if they have a sensitivity to certain supplements.

High potassium levels can cause fatigue and nausea.
High potassium levels can cause fatigue and nausea.

Increased potassium levels might occur in individuals with kidney problems or severe infections. Overdosing on potassium by taking too many supplements in addition to a high dietary intake from natural food sources may lead to hyperkalemia. Individuals at the highest risk are those who follow a low sodium, high potassium diet while taking additional supplements.

Too much potassium can cause a drop in blood pressure.
Too much potassium can cause a drop in blood pressure.

High potassium levels are sometimes caused by poor kidney functionality. Kidneys help rid the body of any excess potassium. If the organs begin to fail or are no longer functioning properly, excess potassium builds up in a person's bloodstream.

Nausea and vomiting are possible side effects of taking too much potassium.
Nausea and vomiting are possible side effects of taking too much potassium.

Some of the more serious side effects of high potassium levels include general muscle weakness, feelings of burning and tingling, paralysis, listlessness, dizziness, confusion, low blood pressure, irregular heartbeat, and even death. While potassium is used to treat high blood pressure, an individual will want to adjust his or her dosage to ensure the blood pressure does not drop below normal levels. An irregular heartbeat might lead to an increase in heart palpitations and cardiac arrest.

Diarrhea is one possible side effect of taking too much potassium.
Diarrhea is one possible side effect of taking too much potassium.

Symptoms of burning and tingling are an indication of nerve sensitivity or damage. The nervous system is particularly sensitive to potassium and will begin to degenerate if it is exposed to high levels over an extended period of time. Muscles also react adversely to high levels of the mineral and begin to atrophy or weaken.

High potassium levels in the body may cause muscle spasms.
High potassium levels in the body may cause muscle spasms.

Since some of the symptoms of too much potassium are associated with other unrelated health conditions or environmental factors, it is important to disclose the amount of supplement dosage to medical professionals. A blood test will reveal the levels of potassium in the body, indicating whether those levels are deficient, adequate or too high. Supplement dosage is often adjusted according to an individual's natural serum potassium level.

Too much potassium can cause bloating and gas.
Too much potassium can cause bloating and gas.

Too much potassium can become dangerous if mild symptoms are not taken seriously. Since the mineral is used in many medications to lower blood pressure in individuals with hypertension or a history of high blood pressure, it is important to notify a medical professional if any of the effects begin to manifest. Fatigue that isn't attributed to any other factors combined with heart palpitations is usually a sign that an individual's blood pressure is too low.

Eating potassium-rich foods such as potatoes is unlikely to cause problems associated with an overdose of the mineral.
Eating potassium-rich foods such as potatoes is unlikely to cause problems associated with an overdose of the mineral.
Increased potassium levels might occur in individuals with kidney problems.
Increased potassium levels might occur in individuals with kidney problems.

You might also Like

Readers Also Love

Discussion Comments

anon1002336

What is "high potassium"? You haven't defined it therefore the term is meaningless. The term should have been quantified at the start of this article.

anon165156

I have all these symptoms and yet my potassium level is said to be fine in my body. Can it fluctuate at times causing these very difficult symptoms?

Post your comments
Login:
Forgot password?
Register: